Posted by: Seth | 2011-04-06

Off anti-depressants but still affecting sex

Hi Cyberdoc,

I''ve got a very personal question to ask. About about 2 months ago, my doc put me on anti-depressants (Cilift // Citalopram), on a script for 6 months to assist with acute depression and anxiety. I agreed to go on the medication and was very aware of the side effects. At the time, I was not dating anyone so I was willing to put up with ''sexual dysfunction (decreased libido, ejaculation disorder)'' and all the negative side effects.

Subsequently, I have met someone and I am in a sexual relationship with them. After chatting to my Psychologist, I''ve decided to come off the medication. It''s been about 3 weeks & mdash  I did not wean myself off it, but went cold-turkey which i know is wrong, but i don''t want the drug in my system and would like to recover sooner so to speak.

How long does it take for anti-depressants to exit your body completely and for all the side effects to pass? I am a bit concerned about the sexual dysfunction part. I am, however, fortunate to have a partner that fully understands what I''m going through and that I can speak openly with about the meds, why i was on it, and what it does to me. I do however get concerned that they might think I''m not attracted to them or responsive to sex in that way because of what the medication does to me.

Are there are ways that I can speed up the exit from my system? My psychologist mentioned that it can take up to 4 weeks to exit.

Thanks so much for reading this and helping out & mdash  i really appreciate it.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc


The anti-depressants need to be weaned out of the system and it is dangerous to stop taking it cold turkey. Ask your pharmacist about information about how to wean yourself from it. Rather have some patience and be safe. It takes at least 4 weeks to exit your system.


Dr Anrich Burger

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.